What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 22, 6:19 AM CST, 56 minutes earlier. Its key messages:
- Level 2 out of 5 risk for severe thunderstorms Sunday afternoon and evening. Primary hazards will be damaging wind gusts to 70 mph, large hail up to 2 inches, and isolated tornadoes.
- Heat index values approach or exceed 100 degrees in the southern Red River Valley and portions of west central Minnesota. Heat related impacts are expected.
Area forecast discussion, Jun 22, 6:19 AM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
719 AM CDT Sun Jun 22 2025
.KEY MESSAGES...
- Level 2 out of 5 risk for severe thunderstorms Sunday
afternoon and evening. Primary hazards will be damaging wind
gusts to 70 mph, large hail up to 2 inches, and isolated
tornadoes.
- Heat index values approach or exceed 100 degrees in the
southern Red River Valley and portions of west central
Minnesota. Heat related impacts are expected.
&&
.UPDATE...
Issued at 720 AM CDT Sun Jun 22 2025
Watching thunderstorm development this morning in southeastern
North Dakota. A few elevated stronger storms have formed thus
far in response to steep mid level lapse rates and an
approaching H7 shortwave. These storms will continue to lift
north and east through the mid morning and could become severe
as temperatures warm and instability increases near the surface.
&&
.DISCUSSION...
Issued at 308 AM CDT Sun Jun 22 2025
...Synopsis...
H5 ridging continues to work eastward into the Upper Midwest and
Great Lakes region today. Shortwave activity will traverse the
western flank of the ridge ahead of a cold front that moves into
eastern North Dakota this afternoon. Dew points ahead of the front
are in the low to mid 70s, which will combine with afternoon highs
in the upper 80s to low 90s to allow heat index values upwards of
100 degrees. The cold front will bring a chance for showers and
thunderstorms this afternoon and evening with severe thunderstorms
possible. Much cooler temperatures return on Monday, along with
lower humidity. Look for minimal rain chances Monday and Tuesday,
with increased chances for showers and thunderstorms starting
Wednesday afternoon.
...Severe Thunderstorm Risk this Afternoon and Evening...
Scattered severe thunderstorms are possible this afternoon and
evening along and ahead of a cold front. Development could begin as
early as late morning as an H7 shortwave moves along the upper flow
from southwest to northeast. The resultant theta-e gradient could
provide an axis of development for supercells or hybrid clusters by
midday. Soundings support SBCAPE upwards of 4000 J/Kg, along with 25
to 50 knots of low to mid level shear. This, along with a relatively
deep effective inflow layer, will support a mention of isolated
tornado potential, along with large hail upwards of 2 inches in
association with any supercells that develop. As convection goes
upscale during the afternoon and evening, high DCAPE of 1300 to 1700
J/Kg will support damaging wind gusts of 70 mph or higher. CAMs do
not show great agreement in where initiation takes place; however,
there is some consensus on the central Red River Valley and points
east.
...Heat Impacts Expected This Weekend...
A combination of high dew points in the 70s and afternoon
temperatures in the 90s, will provide an environment supportive
of heat index values of 100 to 105 degrees. Best chances will
be in the southern Red River Valley and portions of west central
Minnesota. A heat advisory remains in effect through late this
afternoon, with temperatures falling substantially following
today's cold front.
&&
.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 628 AM CDT Sun Jun 22 2025
IFR conditions prevail at KDVL this morning with MVFR to VFR
ceilings elsewhere. Look for isolated to scattered thunderstorms
through most of the morning and into the afternoon hours. Storms
could become severe starting around mid morning with the threat
of damaging wind gusts, hail, and tornadoes. This threat will
persist through the late afternoon as a cold front moves across
the area. Winds shift to the northwest from west to east, with
gusts up to 25 knots following the cold front passage.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Heat Advisory until 7 PM CDT this evening for NDZ052-053.
MN...Heat Advisory from 1 PM this afternoon to 7 PM CDT this
evening for MNZ006-009-016-017-022>024-027-028.
Heat Advisory until 7 PM CDT this evening for MNZ029>032-040.
&&
UPDATE...Lynch
DISCUSSION...Lynch
AVIATION...LynchHazardous weather outlook, Jun 22, 4:37 AM CST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
537 AM CDT Sun Jun 22 2025
NDZ006-014-024-231045-
Towner-Benson-Eddy-
537 AM CDT Sun Jun 22 2025
This hazardous weather outlook is for portions of eastern North
Dakota.
.DAY ONE...Today and Tonight
There is a level 1 out of 5 risk for severe thunderstorms late
this morning through the afternoon. The main hazards will be hail
up to 1.25 inches and isolated wind gusts up to 60 mph.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required today.
MNZ001>009-013>017-022>024-027>032-040-NDZ007-008-015-016-026>030-
038-039-049-052>054-231045-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Cavalier-Pembina-
Ramsey-Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-Western Walsh-
537 AM CDT Sun Jun 22 2025
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Level 2 out of 5 risk for severe thunderstorms Sunday afternoon
and evening. Primary hazards will be damaging wind gusts to 70
mph, large hail up to 2 inches, and isolated tornadoes.
Heat index values approach or exceed 100 degrees in the
southern Red River Valley and portions of west central
Minnesota. Heat related impacts are expected.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required today.
In the hours before
Special weather statement, Jun 22, 5:03 AM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
603 AM CDT Sun Jun 22 2025
NDZ052-221145-
Sargent ND-
603 AM CDT Sun Jun 22 2025
...A STRONG THUNDERSTORM WILL IMPACT WESTERN SARGENT COUNTY THROUGH
645 AM CDT...
At 603 AM CDT, Doppler radar was tracking a strong thunderstorm near
Westwood Colony, or 11 miles northwest of Britton, moving northeast
at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Gwinner, Forman, Cogswell, Stirum, Brampton, and Straubville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4594 9801 4604 9801 4628 9783 4628 9779
4617 9743 4593 9769
TIME...MOT...LOC 1103Z 208DEG 33KT 4591 9793
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
LynchSpecial weather statement, Jun 22, 5:38 AM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
638 AM CDT Sun Jun 22 2025
NDZ049-052-221230-
Sargent ND-Ransom ND-
638 AM CDT Sun Jun 22 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL RANSOM AND NORTHWESTERN
SARGENT COUNTIES THROUGH 730 AM CDT...
At 638 AM CDT, Doppler radar was tracking a strong thunderstorm over
Stirum, or 30 miles north of Britton, moving north at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lisbon, Enderlin, Gwinner, Sheldon, Stirum, Elliott, and Anselm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4612 9771 4617 9795 4662 9785 4663 9730
TIME...MOT...LOC 1138Z 197DEG 35KT 4623 9780
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
LynchSpecial weather statement, Jun 22, 6:21 AM CST, 54 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
721 AM CDT Sun Jun 22 2025
MNZ029-NDZ053-221300-
Wilkin MN-Richland ND-
721 AM CDT Sun Jun 22 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WILKIN AND EASTERN
RICHLAND COUNTIES THROUGH 800 AM CDT...
At 721 AM CDT, Doppler radar was tracking a strong thunderstorm over
Sonora, or 12 miles north of Rosholt, moving north at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wahpeton, Breckenridge, Hankinson, Fairmount, Abercrombie, Walcott,
and Mooreton.
This includes Interstate 29 between mile markers 5 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4600 9700 4656 9695 4651 9629 4599 9659
TIME...MOT...LOC 1221Z 197DEG 35KT 4605 9674
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
LynchSpecial weather statement, Jun 22, 7:05 AM CST, 10 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
805 AM CDT Sun Jun 22 2025
MNZ029>031-040-221345-
East Otter Tail MN-Grant MN-Wilkin MN-West Otter Tail MN-
805 AM CDT Sun Jun 22 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN OTTER TAIL...
NORTHWESTERN GRANT AND SOUTHEASTERN WILKIN COUNTIES THROUGH 845 AM
CDT...
At 805 AM CDT, Doppler radar was tracking a strong thunderstorm over
Western, or 9 miles southwest of Fergus Falls, moving northeast at 45
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fergus Falls, Ottertail Lake, Lake Lida, Battle Lake, southwestern
Star Lake, Underwood, and Dalton.
This includes the following highways...
Interstate 94 in North Dakota between mile markers 47 and 70.
Interstate 94 in Minnesota between mile markers 47 and 70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4596 9615 4614 9643 4659 9598 4633 9553
TIME...MOT...LOC 1305Z 219DEG 40KT 4616 9616
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Lynch